Advertisements
George Robinson contacted Dr. Martin Scurr about suffering from intense and frequent hot flashes one year after he had received hormone therapy and radiotherapy (file photo)

After a prostate cancer diagnosis at 69 I had hormone therapy and radiotherapy. A year later I still suffer from intense and frequent hot flashes – 20 to 25 a day. What can I do?

Advertisements

George Robinson, via e-mail.

It must be a great relief for you to know that radiotherapy and hormone treatment have been successful and that you are now cancer free. However, I understand your concerns about hot flashes, which can deplete energy, disrupt sleep, and cause anxiety and shame.

These are caused by the hormone-suppressing medicines that you have received to reduce your tumor. They reduce the hormones that stimulate it prior to further treatment with radiotherapy, which kills cancer cells by destroying their DNA.

George Robinson contacted Dr. Martin Scurr about suffering from intense and frequent hot flashes one year after he had received hormone therapy and radiotherapy (file photo)

George Robinson contacted Dr. Martin Scurr about suffering from intense and frequent hot flashes one year after he had received hormone therapy and radiotherapy (file photo)

Prostate cancer cells depend on the male hormone testosterone to thrive and spread. Hormone therapy interrupts this supply, either by preventing the body from making testosterone or by preventing testosterone from reaching the cells.

Advertisements

However, cutting testosterone also affects the function of the small blood vessels under the skin.

These normally widen when body temperature rises, increasing blood flow and heat escaping from the skin to prevent you from overheating – but at the same time causing redness and sweating.

WRITE TO DR SCURR

Write to Dr. Scurr at Good Health, Daily Mail, 2 Derry Street, London W8 5TT or email drmartin@dailymail.co.uk – include contact information.

Dr. Scurr cannot enter into personal correspondence. Answers must be taken in a general context.

Always consult your own doctor if you are concerned about health.

However, the hormone treatment that you have undergone has affected this, with the dilation of blood vessels and the associated heat and sweating that occur for apparently no reason at all, causing your unpleasant hot flashes.

But although it is not surprising that you have had so many hot flashes during treatment, it is certainly astonishing that you continue to do this more than a year after its termination.

Advertisements

You state in your longer letter that your latest results show that your testosterone level is "negligible".

However, I am not sure if a doctor will refer you to a treatment specialist to stimulate your testosterone, as this may trigger the growth of cancer cells that have escaped radiotherapy. Your "negligible" testosterone level is to your advantage, despite the hot flashes.

This means that non-hormonal treatment is the next step and that there are two options to discuss with your doctor. Venlafaxine, also used to treat depression, has been proven useful in reducing or even stopping hot flashes and affects brain mechanisms involved in controlling blood vessels in the skin.

Another option could be clonidine, a drug that is also used to treat high blood pressure and prevent migraine, and helps flushers in the same way.

Each of these drugs is worth discussing with your doctor and may be an option depending on your medical history.

Advertisements

Two months ago I saw my local doctor complaining about swelling in my right lower leg. The doctor panicked and started taking blood-thinning tablets for fear of a blood clot in a deep vein. An ultrasound found no other problems than the retention of moisture. Water tablets (furosemide) made no difference. I'm waiting for your advice.

David Brown, Dorset.

Fluid retention does not occur without reason. If the swelling is in both legs, we may consider heart failure or liver problems as a cause. In your case, where only one leg is affected, a local cause must be found.

The suspicion of your doctor for a deep venous thrombosis was logical: a blood clot in the deep veins of the leg can reduce blood flow to the heart, which would increase the pressure in the local veins. This builds up tissue fluid, hence the swelling.

Prescribing a blood-thinning agent to prevent the potential clot from becoming a hazard (for example, when traveling to the heart or lungs) was wise, although there appeared to be no DVT.

David Brown, from Dorset, asked for swelling in his right lower leg. Dr. Scurr recommended a scan of the lower abdomen and pelvic area on the right to try to find the cause (file photo)
Advertisements

David Brown, from Dorset, asked for swelling in his right lower leg. Dr. Scurr recommended a scan of the lower abdomen and pelvic area on the right to try to find the cause (file photo)

David Brown, from Dorset, asked for swelling in his right lower leg. Dr. Scurr recommended a scan of the lower abdomen and pelvic area on the right to try to find the cause (file photo)

But although a strong diuretic (furosemide) might be suitable for swelling in both legs, it makes less sense if only one leg is involved and there is no conclusion about the cause.

I have to assume that the ultrasound only examined the leg, because it was short, but I am worried that the veins and lymphatic channels (which carry tissue fluid) higher in the pelvis may be the problem.

A scan of that area, the lower abdomen and the pelvic area on the right can reveal the cause of your problems – ask your doctor to request this additional examination.

Advertisements

I think … Save the NHS for the sick, not the good ones

I have just received my third reminder to visit my doctor for a health check, to view my blood pressure and blood sugar levels – things that can put me at greater risk of heart disease, stroke, diabetes, kidney disease and dementia. Again, I will ignore the invitation.

These HMS health checks, for those aged 40 to 74, have so far shown little evidence of benefit – they have done nothing to halve the escalating levels of obesity and type 2 diabetes.

There is growing recognition that more needs to be done about prevention, which has led to the introduction of all kinds of screening to identify potential risks early. But it seems that this is being pursued at the expense of spending cuts in other areas of care.

My mother – who has type 2 diabetes and is now over 90 – was told (after not seeing her doctor for more than two years) that she was late for a blood test to check her blood glucose level. However, when she tried to get an appointment – which is not preventative but an essential aspect of diabetes care – she cannot get one for six weeks. A ridiculous situation.

Prevention is a worthy ambition, but not at the expense of caring for people who are already unwell.

. (TagsToTranslate) Dailymail (t) health